Thunderstorm Wind, Billings
- When
- July 18, 1:10 AM CST
- Where
- Billings County, 11 mi NW of Fairfield
- Measured
- 65 kt (75 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.300, -103.383
Crops destroyed.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 2:10 PM CST, 11 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT TUE JUL 17 2001 HIGH DEWPOINTS AND A VERY UNSTABLE AIRMASS OVER THE FORECAST AREA. K INDEX IS OVER 35 BISMARCK TO JAMESTOWN INDICATING THE POTENTIAL FOR FLOODING. WARM MID LEVEL TEMPS SEEM TO BE CAPPING CONVECTION... BUT THE CAP SHOULD BREAK THIS EVENING AND SEVERE THUNDERSTORMS ARE LIKELY. A WATCH COVERS MOST OF THE FORECAST AREA UNTIL 7 PM CDT. THE MODELS SHIFT THE SURFACE LOW TO NORTHEAST SOUTH DAKOTA BY THURSDAY EVENING...AND THE BEST CHANCE OF THUNDERSTORMS SHOULD BE NEAR THE LOW WHERE CAPE IS STRONGEST AND GOOD SURFACE MOISTURE CONTINUES. WITH THE UPPER LEVEL FLOW REMAINING WEST TO SOUTHWEST THROUGH THURSDAY...THE LOW SHOULD REDEVELOP IN EASTERN MONTANA AND AGAIN BE THE FOCUS FOR THUNDERSTORMS. MODELS HAVE TRENDED TOWARD WARMER TEMPS THAN PREVIOUS RUNS...AND WILL ADJUST TEMPS UPWARD MOST AREAS. .BIS...NONE. TSW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT TUE JUL 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM GLEN ULLIN ND .75 INCH HAIL
07/17/01 MORTON REPORTED BY HAM RADIO
OPERATOR.
0407 PM 12 E GLEN ULLIN ND 1.5 INCH HAIL
07/17/01 MORTON
0424 PM 10 N TUTTLE ND FUNNEL CLOUD
07/17/01 KIDDER
0518 PM HEBRON ND 1.75 INCH HAIL
07/17/01 MORTON
0520 PM HEBRON ND 2.75 INCH HAIL
07/17/01 MORTON REPORTED BY PUBLIC.
0532 PM 6 W WOODWORTH ND TORNADO
07/17/01 STUTSMAN/KIDDER REPORTED BY LAW
COUNTY LINE ENFORCEMENT OFFICIAL.
0541 PM 6 N MEDINA ND FUNNEL CLOUD
07/17/01 STUTSMAN
0550 PM 15 W SPIRITWOOD ND TORNADO
07/17/01 STUTSMAN REPORTED BY PUBLIC.
0603 PM 4 N MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.
0621 PM 3 E MEDINA ND TORNADO
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0628 PM HARVEY ND .75 INCH HAIL
07/17/01 WELLS REPORTED BY COOPERATIVE
OBSERVER.
0632 PM 1 N CLEVELAND ND .75 INCH HAIL
07/17/01 STUTSMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0638 PM 1 N CLEVELAND ND 2 INCH HAIL
07/17/01 STUTSMAN REPORTED BY HAM RADIO
OPERATOR.
0744 PM SYDNEY ND 1.75 INCH HAIL
07/17/01 STUTSMAN REPORTED BY PUBLIC.NDZ009-017-180410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1026 PM CDT (926 PM MDT) TUE JUL 17 2001 AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES. MR
NDZ034>037-042-045>048-050-051-180415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT TUE JUL 17 2001 ...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH DAKOTA HAS BEEN CANCELLED... THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS BEEN CANC\ELLED. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES. HW
NDZ001-009-017-180615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1218 AM CDT (1118 PM MDT) WED JUL 18 2001 AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
NDZ001-009-017-180710- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 115 AM CDT (1215 AM MDT) WED JUL 18 2001 AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT. THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. RV
The Bismarck radar (KBIS), 207 km away, was scanning. The volume nearest the first event began at 07:11 UTC.
1 thunderstorm wind. Local standard time, as filed.
Crops destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257453.